Having treated psoriatic patients throughout my career, there have been innumerable occasions where patients were concerned about pigmentary changes following successful treatment of the plaques. I have usually reassured them that these are postinflammatory pigmentary alterations that should abate with time. Recently, however, there have been a spate of articles about lentigines appearing within treated psoriatic plaques.
Sfecci et al reported the occurrence of lentigines within resolved psoriatic plaques in 5 of 21 treated with apremilast (Otezla) All the patients (3 women and 2 men, aged 39 to 74 years) were skin type III or IV. All lentigines appeared within the first 4 months of therapy (1).
This is not an apremilast-specific phenomenon. Such reports exist for patients treated with phototherapy, topical corticosteroids, vitamin D analogues, etanercept (Enbrel) adalimumab (Humira), and infliximab (Remicade). Lentigines were reported to appear after 6 months of otherwise successful treatment ustekinumab (Stelara) in a 40 year old man (2). LaRosa et al reported on this phenomenon in 3 children – a 9 year old boy, a 12 year old girl, and a 16 year old boy, respectively. All 3 were treated with etanercept; the first 2 had their lentigines appear within a few months. The 16 year old boy, who was initially treated with triamcinolone, calcipotriene, acetretin, methotrexate and natural sunlight, actually had some lentigines in prior psoriatic plaques (resembling a nevus spilus) prior to having received etanercept. Within 3 months of receiving etanercept, an increase of lentigines in treated plaques was observed. Lentigines persist, with only minimal improvement over a period of years (3).
The pathogenesis regarding the formation of these lentigines is speculative, but presumably a common mechanism of cytokine stimulation is at play. Whether PDE4 inhibits MITF (the key transcription factor of melanogenesis and melanocyte differentiation and proliferation) through its negative feedback on the cyclic AMP pathway in the case of apremilast (1) or compensatory recovery of the melanogenic effects of TNF-alpha or IL-17 following the use of biologic agents via MITF (3) remains to be determined.
Neither of the IL-17 inhibitors, secukinumab or ixekizumab, have been reported to cause such lentigines, although I suspect that we will see such reports in the future.
Despite the increasing number of these reports, unless I have not been especially observant in examining the presumed postinflammatory changes in resolved psoriatic plaques (which is quite possible), they must be rare. That, of course, leads to the vital question – what predisposes affected patients to get them? Perhaps acquiring that insight will have its benefits, such as figuring out a new therapeutic path for vitiligo.
- Sfecci A, et al. Appearance of lentigines in psoriasis patients treated with apremilast. J Am Acad Dermatol 2016; 75: 1251-2.
- Gutiérrez-González E, et al. Multiple lentigines in areas of resolving psoriatic plaques after ustekinumab therapy. Dermatol Online J; 2014: 20: 22338.
- LaRosa CL, et al. Lentigines in resolving psoriatic plaques: Rarely reported sequelae in pediatric cases. Pediatr Dermatol 2015; 32: e114-7.